Alert archive / Georgia / Small Craft Advisories in 2012

Small Craft Advisory 45, NWS Charleston, SC

August 10, 2012

NWS Charleston, SC issued this small craft advisory at Aug 10, 2012, 1:08 PM EDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Aug 10, 2012, 1:08 PM EDT (17:08 UTC)
Expired
Aug 11, 2012, 3:39 AM EDT
In force
15 hr
Issued by
NWS Charleston, SC

The text

As transmitted, in the capitals the NWS used until 2016.

601 
WHUS72 KCHS 101708
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
108 PM EDT FRI AUG 10 2012


AMZ330-110115-
/O.NEW.KCHS.SC.Y.0045.120810T1708Z-120811T0300Z/
CHARLESTON HARBOR-
108 PM EDT FRI AUG 10 2012

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A SMALL
CRAFT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND OR SEAS ARE EXPECTED
TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
3 follow-up statements
970 
WHUS72 KCHS 102016
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
416 PM EDT FRI AUG 10 2012

AMZ330-110300-
/O.CON.KCHS.SC.Y.0045.000000T0000Z-120811T0300Z/
CHARLESTON HARBOR-
416 PM EDT FRI AUG 10 2012

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS
EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND OR SEAS ARE EXPECTED
TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
735 
WHUS72 KCHS 110129
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
929 PM EDT FRI AUG 10 2012

AMZ330-110930-
/O.EXT.KCHS.SC.Y.0045.000000T0000Z-120811T1000Z/
CHARLESTON HARBOR-
929 PM EDT FRI AUG 10 2012

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM EDT SATURDAY...

THE SMALL CRAFT ADVISORY IS NOW IN EFFECT UNTIL 6 AM EDT
SATURDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WINDS AND OR SEAS ARE EXPECTED
TO PRODUCE HAZARDOUS NAVIGATING CONDITIONS TO SMALL CRAFT.
INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS...SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$
987 
WHUS72 KCHS 110739
MWWCHS

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHARLESTON SC
339 AM EDT SAT AUG 11 2012

AMZ330-110845-
/O.CAN.KCHS.SC.Y.0045.000000T0000Z-120811T1000Z/
CHARLESTON HARBOR-
339 AM EDT SAT AUG 11 2012

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS CANCELLED THE
SMALL CRAFT ADVISORY. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this small craft advisory went out at Aug 10, 10:42 AM EDT, 2 hours 26 minutes earlier.

Area forecast discussion, Aug 10, 10:42 AM EDT, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT FRI AUG 10 2012

.SYNOPSIS...
A STRONG LOW PRESSURE SYSTEM WILL DEVELOP TO THE NORTH TODAY...
WHILE AN ASSOCIATED COLD FRONT APPROACHES OVER THE WEEKEND. THE
FRONT WILL LIKELY STALL OFFSHORE EARLY NEXT WEEK BEFORE A MUCH
WEAKER FRONT APPROACHES BY THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
UNSETTLED WEATHER PATTERN OF LATE WILL CONTINUE TODAY WITH A
LARGE EAST COAST MID/UPPER TROUGH IN PLACE. WATER VAPOR SATELLITE
IMAGERY INDICATES A SHORT WAVE IN EASTERN ALABAMA WILL DIP INTO
SOUTH GEORGIA BY MIDDAY AND THEN SHIFT NE INTO SOUTHERN SOUTH
CAROLINA PRIOR TO 00Z/11. DEEP LAYERED WIND FIELDS ARE RELATIVELY
STOUT FOR THIS TIME OF YEAR BUT MODELS DEPICTION OF INSTABILITY IS
RELATIVELY POOR OVERALL. WE THINK PART OF THE REASON IS THE
EXPECTED TIMING OF CONVECTION TODAY WHICH SHOULD CLIP ALONG AT
GOOD PACE IN THE LEE OF THE SHORT WAVE IN 25-30 KT 700 MB
STEERING FLOW ACROSS S GEORGIA. MOST MODELS WHICH TRENDED TO RUN A
BIT ON THE SLOW SIDE YESTERDAY SUGGEST CLUSTERS OF SHOWERS AND
TSTMS WILL TRACK FROM SOUTHEAST GEORGIA LATE THIS MORNING INTO THE
CHARLESTON TRI-COUNTY AREA BY MIDDAY/EARLY AFTERNOON. FORECAST
SOUNDINGS AHEAD OF POTENTIAL ORGANIZED CONVECTION TODAY INDICATE
WARM MID LEVELS AND THERMODYNAMIC PROFILES INDICATIVE OF 35-45 MPH
CONVECTIVE WIND GUSTS ALTHOUGH SOMEWHAT SLOWER TIMING THAN MODEL
CONSENSUS AND GREATER DESTABILIZATION AND SURFACE HEATING WOULD BE
MORE CONCERNING... ESPECIALLY WITH THE 25-35 KT 850 MB FLOW
PROGGED OVER OUR REGION.

OVERALL MOST LOCATIONS STAND A LIKELIHOOD OF SEEING PERIODIC SHOWERS
AND TSTMS TODAY AND POPS ADJUSTED ACCORDINGLY. HIGH TEMPS 87-91
TODAY. BEACHES AND BARRIER ISLANDS WILL NOT BE EXEMPT TO AFTERNOON
RAINS GIVEN THE STEERING PROFILES AND POTENTIAL FOR SHOWER BANDS
TO REACH LOCATIONS ADJACENT TO THE ATLC. BREEZY CONDITIONS AT
TIMES THIS AFTERNOON ALONG COASTAL SOUTH CAROLINA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
WET WEATHER RISK WILL CONTINUE TONIGHT IN THE WAKE OF THE INITIAL
SURGE OF CONVECTIVE RAINS LATER TODAY AND TROUGHING PATTERN
LINGERING. SCATTERED SHOWERS AND ISOLATED TSTMS REMAIN POSSIBLE
ALL AREAS AND POPS TRENDS FROM 30-50 PERCENT EARLY EVENING TO
20-30 PERCENT AFTER MIDNIGHT. LOWS IN THE FAMILIAR LOW TO MID 70S.

THE LONGWAVE UPPER TROUGH AXIS WILL SHIFT SLIGHTLY EAST ON SATURDAY
WHILE SOME CHANNELED VORTICITY ENERGY LIFTS OUT OF THE BASE AND
ACROSS SC/GA. A COLD FRONT WILL MOVE INTO CENTRAL SC BY MIDDAY WHILE
A WEAK MESOSCALE LOW PRESSURE AREA FORMS ALONG IT. THE COLUMN WILL
BECOME INCREASINGLY MOIST AS THE DAY WEARS ON DUE TO STRENGTHENING
SW FLOW. PRECIP WATER VALUES PROGGED TO REACH 2.2" BY SATURDAY
EVENING. ADDITIONALLY SOUTHERN SC SHOULD BE IN THE RIGHT-ENTRANCE
REGION OF AN UPPER JET DURING THE AFTERNOON. THESE FACTORS POINT TO
A RATHER WET SATURDAY SO WE ARE CONTINUING TO SHOW LIKELY POPS FROM
MIDDAY ONWARD. THE SEVERE POTENTIAL IS QUESTIONABLE DESPITE DECENT
WIND PROFILES AND COOL MID-LEVELS. WE WILL LIKELY START THE DAY WITH
EXTENSIVE CLOUDINESS WHICH WOULD PUT A DAMPER ON SURFACE HEATING AND
THUS DESTABILIZATION.

AS THE UPPER TROUGH DEAMPLIFIES ON SUNDAY THE COLD FRONT WILL GET
HUNG UP ALONG OUR COAST BEFORE DISSIPATING MONDAY. WITH A MORE ZONAL
PATTERN SUNDAY THROUGH MONDAY THERE LOOKS TO BE LESS IN THE WAY OF
FORCING FOR CONVECTION. ISOLATED SHOWERS/STORMS EXPECTED ALONG THE
SEABREEZE EACH DAY...BUT SLIGHTLY BETTER MOISTURE PROFILES IN
SOUTHEAST GA MAY ALLOW FOR A BIT MORE COVERAGE.

&&

.LONG TERM /MONDAY NIGHT THROUGH THURSDAY/...
A ZONAL UPPER PATTERN WILL PERSIST FOR THE BRUNT OF THE EXTENDED
PERIOD WITH WEAK ATLANTIC HIGH PRESSURE IN PLACE. A WEAK BACKDOOR
FRONT MAY APPROACH FROM THE NW LATE NEXT WEEK. ISOLATED TO SCATTERED
SHOWERS/STORMS EXPECTED EACH DAY...PRIMARILY SEABREEZE DRIVEN. TEMPS
VERY NEAR CLIMO VALUES.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
LATEST 12Z SOUNDING SHOWS 30 KT OF WIND IN THE FIRST 1000 FT THIS
MORNING. SHOWERS IN SOUTHEAST GEORGIA SHOULD CONTINUE TO EXPAND AND
SPREAD TOWARD KCHS BY EARLY AFTERNOON...AT THE LATEST. A BIT OF
SURFACE HEATING MAY ALLOW SOME TSTMS TO DEVELOP AND WE HAVE
INCLUDED SOME THUNDER TODAY. WILL NEED TO WATCH FOR POSSIBILITIES
BOTH CONVECTIVE AND NON-CONVECTIVE WIND GUSTS IN EXCESS OF 20 KT
AT TIMES TODAY.

MAINLY VFR TONIGHT BUT CANNOT RULE OUT A FEW MORE SHOWERS AT THE
TERMINALS OVERNIGHT PER LATEST 06Z MODEL OUTPUT. CHANCES FOR LOW
CLOUDS OR FOG TONIGHT QUITE LOW AS MIXED LOWER LAYERS APPEAR LIKELY.

EXTENDED AVIATION OUTLOOK...CONDITIONS WILL REMAIN UNSETTLED
THROUGH THE UPCOMING WEEKEND. BRIEF PERIODS OF MVFR OR LOWER
CONDITIONS WILL BE POSSIBLE WITH ANY SHOWERS AND
THUNDERSTORMS...MAINLY DURING THE AFTERNOON/EVENING HOURS.
ALSO...PATCHES OF FOG AND STRATUS WILL BE POSSIBLE IN THE
MORNINGS.

&&

.MARINE...
SOUTH TO SOUTHWEST FLOW REGIME WILL CONTINUE TO DOMINATE BETWEEN
HIGH PRESSURE TO THE SE AND AN APPROACHING COLD FRONT. WITH THE
TIGHTENING PRESSURE GRADIENT AND IMPROVED LOW LEVEL FLOW...WINDS
OVER THE WATERS WILL BE ON THE RISE ESPECIALLY THIS AFTERNOON INTO
THE EARLY MORNING HOURS ON SATURDAY. DURING PEAK MIXING THIS
AFTERNOON...BREEZY CONDITIONS CAN BE EXPECTED NEAR THE BEACHES
INCLUDING THE CHARLESTON HARBOR. GUSTS MAY APPROACH SMALL CRAFT
CRITERIA FOR THE HARBOR...BUT CONFIDENCE STILL IS STILL NOT HIGH
ENOUGH TO GO WITH ONE GIVEN LATEST MARINE GUIDANCE AND POTENTIAL
BANDS OF CONVECTION PASSING THROUGH AND DIVERTING SYNOPTIC WIND
FIELDS. INTO THE OVERNIGHT...MARGINAL SMALL CRAFT CONDITIONS WILL
BE POSSIBLE ACROSS MUCH OF THE WATERS WITH GUSTS POSSIBLY
APPROACHING 25 KT. SEAS WILL FEATURE A CORRESPONDING RISE DUE TO
THE INCREASING WINDS WITH 5 FOOTERS POTENTIALLY GETTING INTO THE
NEARSHORE WATERS. OVERALL...SEAS WILL REMAIN BELOW ADVISORY
CRITERIA.

SOUTHWEST FLOW WILL PERSIST OVER THE MARINE AREA SATURDAY THROUGH
THE MIDDLE OF NEXT WEEK. THE STRONGEST WINDS ARE EXPECTED ON
SATURDAY AS A COLD FRONT APPROACHES FROM THE WEST...BUT SUB-ADVISORY
CONDITIONS STILL ANTICIPATED. AFTER THE FRONT STALLS AND EVENTUALLY
DISSIPATES WE EXPECT A MORE STANDARD EARLY-AUGUST MARINE PATTERN
WITH NOCTURNAL SURGES OFFSHORE AND AFTERNOON SEABREEZE ENHANCEMENTS
ALONG THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

SYNOPSIS...
NEAR TERM...JAQ
SHORT TERM...JRL
LONG TERM...JRL
AVIATION...
MARINE...JRL
Hazardous weather outlook, Aug 10, 4:08 AM EDT, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
408 AM EDT FRI AUG 10 2012

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-111100-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
408 AM EDT FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Aug 10, 1:04 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
104 PM EDT FRI AUG 10 2012

SCZ050-101730-
CHARLESTON-
104 PM EDT FRI AUG 10 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON COUNTY
THROUGH 130 PM EDT...

AT 103 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR GARRIS LANDING...MOVING NORTHEAST AT 25
MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
AWENDAW...BULL ISLAND...CAPE ISLAND...CAPE ROMAIN...CAPERS INLET...
GARRIS LANDING...LIGHTHOUSE ISLAND...MCCLELLANVILLE AND PRICE
INLET...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

&&

LAT...LON 3300 7941 3299 7950 3303 7953 3298 7955
      3300 7954 3301 7957 3294 7961 3294 7957
      3297 7955 3291 7956 3284 7970 3294 7979
      3296 7976 3299 7977 3310 7966 3315 7958
      3315 7952 3321 7947 3305 7933
TIME...MOT...LOC 1704Z 234DEG 21KT 3297 7968

JAQ

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 9:40 PM EDTSpecial Marine WarningCHS2 hr
Aug 9, 11:35 PM EDTSpecial Marine WarningCHS115 min
Aug 9, 8:08 PM EDTSpecial Weather StatementCHSBeaufort52 min
Aug 9, 8:24 PM EDTSpecial Weather StatementCHSColleton51 min
Aug 9, 8:29 PM EDTSpecial Weather StatementCHSColleton, Dorchester46 min
Aug 9, 9:27 PM EDTSpecial Weather StatementCHSBerkeley, Charleston, Dorchester63 min
Aug 9, 10:21 PM EDTSpecial Weather StatementCHSBerkeley24 min
Aug 10, 1:04 PM EDTSpecial Weather StatementCHSBerkeley26 min
Aug 10, 6:27 PM EDTSpecial Weather StatementCHSCharleston48 min

Nearby

Small Craft Advisories in Georgia, 2012Every small craft advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.